Leucoencephalopathy following abuse of sniffed heroin - Normandie Université Access content directly
Journal Articles Journal of Clinical Neuroscience Year : 2017

Leucoencephalopathy following abuse of sniffed heroin

Abstract

A 29-year-old man was admitted for acute cognitive impairment. Three weeks earlier, he had been admitted for coma due to sniffed heroin abuse responsive to naloxone infusion. At admission, the patient presented with apraxia, severe memory impairment and anosognosia. Brain MRI revealed symmetric hyperintensities of supratentorial white matter, sparing brainstem and cerebellum, on FLAIR and B1000 sequences. Four months later, repeated neuropsychological assessment revealed dramatic improvement of global cognitive functions. Toxic leucoencephalopathy excluding the cerebellum and brainstem is a rare complication of heroin abuse, and seems to concern especially patients that use heroin by sniff or injection. In these patients, cognitive troubles are predominant, prognosis seems better and infratentorial brain structures can be spared. In conclusion, our observation emphasizes that heroin-induced encephalopathy can have a favourable outcome and that imaging and clinical patterns can indicate the mode of drug administration.
No file

Dates and versions

hal-02402356 , version 1 (10-12-2019)

Identifiers

Cite

Romain Lefaucheur, Axel Lebas, Emmanuel Gerardin, Lou Grangeon, Ozlem Ozkul-Wermester, et al.. Leucoencephalopathy following abuse of sniffed heroin. Journal of Clinical Neuroscience, 2017, 35, pp.70-72. ⟨10.1016/j.jocn.2016.09.023⟩. ⟨hal-02402356⟩
34 View
0 Download

Altmetric

Share

Gmail Facebook X LinkedIn More